Iowa, 2023Tornadoes and Hail in Iowa, January 16, 2023
January 16, 2023 · NWS DVN · 3 events in 2 counties and zones
A large low pressure system spun northeast across Iowa on January 16, 2023, drawing mild temperatures northward into the area and sparking some showers and thunderstorms over portions of eastern Iowa. Temperatures increased into the upper 40s to low 60s in parts of east central and southeast Iowa by early afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large low pressure system spun northeast across Iowa on January 16, 2023, drawing mild temperatures northward into the area and sparking some showers and thunderstorms over portions of eastern Iowa. Temperatures increased into the upper 40s to low 60s in parts of east central and southeast Iowa by early afternoon. One storm ended up becoming severe, producing two tornadoes between 2 PM and 3 PM CST. The first tornado touched down just northeast of Williamsburg, IA and the second one briefly touched down north of Ely, IA. Some large hail up to the size of quarters was reported in Homestead, IA from this storm at 2:24 PM. Several other areas that the storm tracked over reported hail covering the ground. These were the first tornadoes reported in Iowa in the month of January since January 24, 1967.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 16, 11:33 AM CST, 2 hours 28 minutes earlier.
Area forecast discussion, Jan 16, 11:33 AM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1133 AM CST Mon Jan 16 2023
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 210 AM CST Mon Jan 16 2023
At 2 AM, a surface low sits in north central Kansas with a warm
front extending northeastward to near KOMA to KDSM then turning
southeastward to KOKV to KOTM to KMQB then southeastward into the
Tennessee Valley. Scattered showers are lifting northeastward
across southern Iowa and northern Illinois. The atmosphere is
continues to be slow to saturate with better saturation expected
by 12 UTC. Temperatures ranged from 38 degrees at Sterling Rock
Falls and Independence to 45 degrees at Burlington, Fort Madison,
Mount Pleasant, and Moline. Dewpoints are in the 30s across the
area.
&&
.SHORT TERM...(Today and tonight)
Issued at 210 AM CST Mon Jan 16 2023
Key Messages:
1. Much above normal temperatures today with near record warm
highs and near record warm lows possible at several sites.
2. Instability is limited today but thunderstorms remain a
possible this afternoon.
Discussion:
Models differences remain the same from yesterday with the HRRR
being more moist than other models and the NAM being cooler
overall. The main forecast concerns were related to thunderstorm
chances today.
A nearly vertically stacked upper level and surface low will lift
northeastward from central Kansas this morning across northwest
Iowa this afternoon and then into Wisconsin by 12 UTC Tuesday. As
this storm system lifts northeastward today the cold front will
accelerate eastward and merge with the warm front form an
occluded front that will move eastward across the area this
afternoon and exit into eastern Illinois by 00 UTC Tuesday.
Models continue to depict the best lift and deepest saturation
through 18 UTC before an impinging dry slot moves into the area.
Rainfall amounts will range from 1 to 2 tenths south of Interstate
80 to up to 4 tenths of an inch along the Highway 20 corridor.
Models continue to show a swath of 200 to 400 J/KG of CAPE moving
across the area along and south of Highway 30 this afternoon as
the occluded front moves across the area. Strong deep layer shear
of 40 to 50 knots will be in place with a strong low level jet
across the area. Model soundings due show a more elevated CAPE
during this period but continue to show strongly counter clockwise
curved hodographs however most models show the 0 to 3 km CAPE in
the morning with the initial band of precipitation and not during
the afternoon eliminating the tornado potential. Given the
elevated nature of the CAPE, small hail is possible. If skies due
clear across far southern Iowa, far northeast Missouri, and
adjacent areas of Illinois there may be an increase in the overall
severe threat but this will also depend how far north the 50
degree dewpoints surge today. If this does occur then there is an
isolated severe storms possible that may produce hail, damaging
winds or an isolated tornado. The possibility of this remains very
low given the current model forecast.
Have cooled temperatures slightly mainly north of a Fairfield to
Galesburg line. High temperatures today are forecast to range from
the upper 40s along the Highway 20 corridor to the upper 50s south
of a Fairfield to Galesburg line. Several sites are within 3 to 5
degrees of record high temperatures for today. Please see the
climate section below for more details.
.LONG TERM...(Tuesday through Sunday)
Issued at 210 AM CST Mon Jan 16 2023
Key Messages...
1) Confidence continues to increase on accumulating snow potential
over the northern portions of our region for Wednesday night into
Thursday
2) Temperatures will gradually cool, becoming more seasonal by the
end of the week, with some chilly nights ahead for late week
The long-term forecast period starts off with diminishing chances of
rain across our far northeast Tuesday morning, thanks to lingering
cyclonic flow/cold advection near a vertically-stacked upper-level
low that will gradually trek off to the northeast. Dry conditions
will then prevail the remainder of Tuesday through at least
Wednesday morning as high pressure briefly settles across the
region. This is short-lived, however, as our well-advertised mid-
week system moves in for late Wednesday into Thursday, bringing
chances of accumulating snow. Synoptically, an area of low pressure
will develop via lee cyclogensis over the OK/TX panhandles, and
translate northeastward towards the region, bringing a deformation
zone across our neck of the woods. Confidence has been shaky over
the last several shifts due to uncertainty on the exact track of the
surface low, but things are continuing to come into better
agreement. Both the ECMWF and GFS ensemble member low tracks are
coming into agreement, with a track south and east of the region
towards the Chicago. A dProg/dt of the ensemble guidance indicates a
continued northward shift in the surface low, so accumulating snow
is most likely to be confined across our northern areas. However, a
southward shift could result in accumulating snow farther south. The
NBM v4.1 probabilities of 4 inches continue to gradually increase,
between 20 to 40 percent, with 40 to 70 percent chances of 2 inches
(both along and north of Highway 30, highest probabilities to the
north). One concern I have is that guidance is suggesting a gradient
in snow accumulations somewhere in our forecast area, and a small
shift in the low track would result in a shift in forecast
accumulations, so we will need to keep a close eye on this. The
timing of this snowfall will also coincide with both the Wednesday
PM/Thursday AM commutes, so travel impacts are likely. Eventually,
the precipitation will taper off sometime by late Thursday, but
uncertainty remains on exactly when this snow will diminish.
Temperatures will start off on Tuesday much cooler compared to what
they are expected to be today, with highs in the upper 30s north to
the middle 40s south. These temperatures will gradually diminish
further as we head into late week, with highs Friday in the upper
20s northwest to the middle 30s southeast. Friday night and Saturday
night lows will also fall to the teens to lower 20s. These late week
temperatures are actually closer to seasonal averages, so nothing
too drastic in terms of temperatures, but definitely cooler than
what they have been recently.
As far as next weekend's precipitation chances are concerned, there
remains considerable uncertainty on the timing and spatial coverage
of precipitation for Sunday into Monday, but signals are there for
perhaps another round of light precipitation, with perhaps some more
snow possible.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1130 AM CST Mon Jan 16 2023
MVFR/IFR with pockets of LIFR conditions will persist through
00z/17 with the possibility of isolated TSRA. The 18z TAFs
currently do not have TSRA mentioned due to a 10 percent chance of
a TAF site being impacted. After 00z/17 widespread IFR/MVFR
conditions are expected as wrap around clouds arrive.
&&
.CLIMATE...
Issued at 150 PM CST Sun Jan 15 2023
Record Warm Low Temperatures for January 16...
Dubuque...36 in 1980
Moline...42 in 1913
Record High Temperatures for January 16...
Burlington...63 in 1990
Cedar Rapids...54 in 1990
Dubuque...54 in 1933
Moline...59 in 1990
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Schultz
AVIATION...08
CLIMATE...Cousins
Hazardous weather outlook, Jan 16, 3:30 AM CST, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
330 AM CST Mon Jan 16 2023
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-170930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
330 AM CST Mon Jan 16 2023
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Chances of thunderstorms will increase today across the area. An
isolated strong storm can't be ruled out. If any do develop, the
main hazards will be damaging winds and an isolated tornado, along
with some small hail as a lower threat.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A wintry storm system will bring a rain and snow mixture to the
region Wednesday afternoon through Thursday. Accumulating snow
will be possible, with at least a few inches of accumulations,
especially for our northern areas. However, uncertainty remains on
exact snowfall amounts and precipitation types.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
JTS
In the hours before
Local storm report, Jan 16, 11:06 AM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1106 AM CST MON JAN 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL MANCHESTER 42.49N 91.46W
01/16/2023 E0.25 INCH DELAWARE IA EMERGENCY MNGR
SMALLER THAN PEA SIZED HAIL.
&&Local storm report, Jan 16, 1:56 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
156 PM CST MON JAN 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 1 N WILLIAMSBURG 41.68N 92.01W
01/16/2023 M0.50 INCH IOWA IA TRAINED SPOTTER
&&
HAASESpecial weather statement, Jan 16, 1:56 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
156 PM CST Mon Jan 16 2023
IAZ051-052-063-064-162030-
Linn IA-Benton IA-Iowa IA-Johnson IA-
156 PM CST Mon Jan 16 2023
...A strong thunderstorm will impact portions of northwestern
Johnson, southeastern Benton, southwestern Linn and eastern Iowa
Counties through 230 PM CST...
At 156 PM CST, Doppler radar was tracking a strong thunderstorm over
Williamsburg, or near Marengo, moving northeast at 35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Conroy around 200 PM CST.
Marengo around 205 PM CST.
Amana around 215 PM CST.
Other locations in the path of this storm include Norway and Walford.
This includes Interstate 80 in Iowa between mile markers 215 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4158 9205 4175 9215 4199 9191 4177 9167
TIME...MOT...LOC 1956Z 222DEG 32KT 4170 9205
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
GunkelTornado, Iowa
- When
- January 16, 2:01 PM CST to 2:09 PM CST
- Where
- Iowa County, 0.52 mi E of Williamsburg to 3.64 mi SSW of Homestead
- Rating
- EF1
- Path length
- 4.7 mi
- Path width
- 400 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.670, -91.990
A tornado developed just northeast of Williamsburg, and south of Interstate 80. The tornado blew over a semi tractor trailer on I-80, then continued to the northeast. The tornado caused minor damage to a cattle shelter, and tree damage at a farmstead, before lifting near U.S. Highway 151. The tornado was on the ground for roughly 8 minutes, along a path estimated at 4.7 miles. There were no injuries. Assistance from Iowa County Emergency Management in completing the survey is much appreciated.
Hail, Iowa
- When
- January 16, 2:24 PM CST to 2:30 PM CST
- Where
- Iowa County, 1.03 mi E of Homestead
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 41.770, -91.850
Nickel to quarter size hail covering the ground.
Tornado, Linn
- When
- January 16, 2:50 PM CST to 2:51 PM CST
- Where
- Linn County, 3.49 mi NNW of Ely to 3.41 mi NNW of Ely
- Rating
- EFU
- Path length
- 0.85 mi
- Path width
- 10 yd
- Reported by
- Storm Chaser
- Coordinates
- 41.915, -91.611
A storm chaser reported a brief tornado. There was no observable damage to assign a rating on the EF scale.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Nevada, January 16 to 17, 20231 death · 1 injured · 10 events
- Winter Weather in South Dakota, January 16 to 17, 202321 events
- Winter Storm and Heavy Snow in Colorado, January 16 to 19, 202313 events
- Heavy Snow and High Wind in New Mexico, January 16 to 18, 202358 kt wind · 8 events
- Winter Storm and Winter Weather in Utah, January 16 to 18, 20234 events
- Dense Fog in Colorado, January 16, 20231 event
- High Wind in California, January 16, 202354 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069176, 1069175, 1069177.